DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20201763

Amoxicillin induced erythematous maculopapular rashes: a case report

Dhakchinamoorthi Krishna Kumar, Ravichandran Rajganesh, Dilli Batcha Jaya Shree, Sam Nikhil Cherian, Thayub Mohamed

Abstract


Cutaneous adverse reactions (CAR) can occur with any class of drugs, however more widely caused by various antibiotics. Amoxicillin is a broad-spectrum, bactericidal, beta-lactam antibiotic, widely used for combating various infections. Cutaneous drug eruptions are known to be reported common while using penicillin class of drugs, specifically among children. These immune-mediated bizarre drug eruptions were range from mild to severe drug-induced cutaneous reactions, such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). The present case reported with maculopapular, erythematous rashes induced by amoxicillin in a nine-year-old male patient. Amoxicillin was prescribed for his hyperactive respiratory disease and subsequently after three days developed generalized maculopapular erythematous rashes as a result of an antibiotic-induced skin rash. The present case is being reported to add more data, also to emphasize and gather the information for evidence-based practice and to promote efficient pharmacovigilance adverse drug reaction reporting.


Keywords


Amoxicillin, Adverse drug reaction, Maculopapular erythematous rashes, Pharmacovigilance

Full Text:

PDF

References


Bush K. β‐lactam antibiotics: Penicillin and other β‐lactam antibiotics. In: Finch RG, Greenwood D, Norrby SR., and Whitley RJ. Antibiotic and chemotherapy: anti‐infective agents and their use in therapy. 8th edition. Philadelphia (USA): Churchill Livingstone, Elsevier Science Limited; 2003: 224‐278.

Matho A, Mulqueen M, Tanino M, Quidort A, Cheung J, Pollard J, et al. High-dose versus standard-dose amoxicillin/clavulanate for clinically-diagnosed acute bacterial sinusitis: A randomized clinical trial. PLoS ONE. 2018;13(5):0196734.

Sabino HA, Valera FC, Aragon DC. Amoxicillin-clavulanate for patients with acute exacerbation of chronic rhinosinusitis: a prospective, double-blinded, placebo-controlled trial. Int Forum Allergy Rhinol. 2017;7(2):135-42.

Chen LE, Shen YZ, Jiang DY, Feng GL, Zhang XL, Wang YF. Amoxicillin and clavulanate potassium in treating children with suppurative tonsillitis. J Biol Regul Homeost Agents. 2017;31(3):625-9.

Kurian J, Mathew J, Sowjanya K, Chaitanya KRK, Ramesh M, Sebastian J, et al. Adverse Drug Reactions in Hospitalized Pediatric Patients: A Prospective Observational Study. Indian J Pediatr. 2016;83(5):414-9.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents - a 6 years series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: An overview. J Postgrad Med. 1996;42:15-22.

Naranjo CA, Busto U, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

The use of the WHO-UMC system for standardized case causality assessment. Accessed from: https://www.who.int/medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf. Accessed on 28 February 2020.

Merchant SR, Taboada J. Systemic diseases with cutaneous manifestations. Vet Clin North Am Small Anim Pract. 1995;25(4):945-59.

Deng Q, Fang X, Zeng Q, Lu J, Jing C, Huang J. Severe cutaneous adverse drug reactions of Chinese inpatients: a meta-analysis. A Bras Dermatol. 2017;92(3):345-9.

Zhang H, Zhou YP, Peng HJ. Predictive symptoms and signs of severe dengue disease for patients with dengue fever: a meta-analysis. Biomed Res Int. 2014;2014:359308.

Renn CN, Straff W, Dorfmuller A, Masaoudi AT, Merk HF, Sachs B. Amoxicillin-induced exanthema in young adults with infectious mononucleosis: demonstration of drug-specific lymphocyte reactivity. Br J Dermatol. 2002;147(6):1166-70.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: An overview. J Postgrad Med. 1996;42:15-22.

Brar BK, Kaur J, Kumar S, Sethi N, Kumar R. Cutaneous adverse drug reactions profile in a tertiary care hospital in North India. J Pakistan Association Dermatologists. 2017;27(2):158-63.

Hal TW, Sluiter HE, Scheur MR, Ginkel CJ. A case of acute generalised pustulosis due to amoxicillin/clavulanic acid. Neth J Med. 2014;72(4):245-6.

Villalba AA, Haq M, Zhang C, Thakkar J. Amoxicillin/ Clavulanic Acid-Induced Agranulocytosis: A Case Report and Review of the Literature. Case Reports in Hematology Report. 2019;5718716:1-4.

Chams S, Sayegh ES, Hamdon M, Kumar S, Tegeltija V. Amoxicillin/clavulanic acid-induced pancreatitis: case report. BMC Gastroenterol. 2018;18(1):122.

Shimi A, Touzani S, Derkaoui A, Khatouf M. Kounis syndrome associated with amoxicillin/clavulanic acid. Saudi J Anaesth. 2016;10:444-5.

Ralapanawa DM, Kularatne SA. Kounis syndrome secondary to amoxicillin/clavulanic acid administration: a case report and review of literature. BMC Res Notes. 2015;8:97.

Pharmacovigilance Programme of India (PvPI), Performance Report 2018-19. Available at: https://ipc.gov.in/images/ePvPI_Annual_Performance_Report_2018-19.pdf. Accessed on 28 February 2020.